Kentucky, 2006Flood in Kentucky, January 24 to 25, 2006
January 24 to 25, 2006 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 24, 6:25 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jan 24, 6:25 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 AM EST TUE JAN 24 2006
.UPDATE...
WILL LET DENSE FOG ADVISORY CONTINUE IN CURRENT CONFIGURATION UNTIL
9 AM EST. SURVEY OF AWOS OBSERVATIONS AND SATELLITE FOG PRODUCT
INDICATE THAT DENSE FOG CONTINUES ACROSS AREAS S/E OF GLASGOW-LEX
LINE. SOME SIGNS THAT FOG IS LIFTING ACROSS THE NORTHERN PORTIONS OF
THE ADVISORY AREA (WEBCAM AT RICHMOND SHOWS MUCH IMPROVED VSBYS) BUT
THERE ARE PROBABLY STILL SOME POCKETS OF DENSE FOG IN THAT AREA.
WINDS ARE SLOWLY INCREASING OVER THE NW PARTS OF THE CWA. LATEST
MODEL BOUNDARY LAYER WIND FCSTS CONTINUE TO SUGGEST GUSTS TO 30KTS
POSSIBLE THIS AFTN/EVE. HAVE ISSUED AN SPS TO HIGHLIGHT THIS. ONLY
REAL CHANGE TO ONGOING FCST IS TO INCREASE MORNING CLOUD COVER IN
THE SE CWA...AS FOG LIFTS INTO A STRATUS LAYER FOR A TIME. PREVIOUS
DISC BELOW. CS
.SHORT TERM (TODAY-TONIGHT)...
QUITE A VARIETY OF FORECAST ISSUES CONTAINED WITHIN THE NEXT 24
HOURS: DENSE FOG AND WINDS (A DISPARATE PAIRING) TO NAME A COUPLE.
SFC RIDGE AXIS PARKED OVER THE CWA AS OF 07 UTC...AND COUPLED WITH
WET GROUND FROM YESTERDAYS RAIN...DENSE FOG HAS DEVELOPED S/E OF A
BWG-LEX LINE. CAN SEE THIS IN NIGHTTIME FOG SATELLITE PRODUCT...AND
NUMEROUS AWOS REPORTS OF 1/4SM AND WEBCAMS CONFIRM THE DENSE FOGS
EXISTENCE. ADVISORY OUT UNTIL 9 AM EST. BY THAT TIME SW WINDS IN THE
BOUNDARY LAYER PICK UP AHEAD OF POTENT CLIPPER TYPE SYSTEM NOW OVER
NRN GREAT LAKES. SO BY DAYBREAK...FOG MAY TRANSITION OVER TO MORE OF
A LOW STRATUS...SOMETHING TO WATCH. ALSO MONITORING ANOTHER AREA OF
LOW STRATUS AND FOG OVER SRN/CNTRL INDIANA...THOUGH IT IS LIKELY
MORE PATCHY IN NATURE DUE TO HIGHER BOUNDARY LAYER WINDS COMPARED TO
SRN KY.
COLD FRONT ASSOC WITH CLIPPER SYSTEM PROJECTED TO PASS THROUGH THE
CWA THIS AFTN PER A NAM/GFS CONSENSUS. SOUTHWEST WINDS AHEAD OF THE
FRONT COULD GET STRONG AND GUSTY...BOUNDARY LAYER WIND DATA
INDICATES GUSTS TO 25-30KTS POSSIBLE. WITHIN COLD ADVECTION BEHIND
THE FRONT...SIMILARLY STRONG GUSTS MAY CONTINUE WELL INTO THE EVE
HOURS. IN FACT...MEAN BOUNDARY LAYER WINDS ARE SLIGHTLY STRONGER
THIS EVE IN THE COLD ADVECTION. AS THEY SHOULD REMAIN BELOW ADVISORY
LEVELS...WILL SIMPLY MENTION IN THE HAZ WX OUTLOOK...BUT WELL WANT
TO MONITOR WIND POTENTIAL AS THE DAY WEARS ON.
GFS DEVELOPS SOME LIGHT PCPN ALONG THE FRONT OVER THE BLUEGRASS LATE
THIS AFTN-EARLY EVE...THOUGH IS THE ONLY MODEL TO DO SO. GFS IS EVER
SO SLIGHTLY FURTHER S WITH THE LOW TRACK COMPARED TO OTHER MODELS.
RUC/NAM KEEP ANY QPF UP INTO INDIANA AND OHIO. FEEL THE LATER ARE
THE WAY TO GO...GIVEN GFS MOS POPS ONLY IN THE LOWER TEENS...EVEN AT
LEX. WITH THAT SAID...WILL STILL ADD MENTION OF SPRINKLES/FLURRIES
IN THE BLUEGRASS FOR THIS EVE. WITHIN POST FRONTAL AIRMASS...GFS/NAM
BOTH INDICATE BKN-OVC STRATOCU OVERSPREADING THE CWA FROM THE NORTH.
THIS SEEMS REASONABLE...AND WILL GO WITH MOSTLY CLOUDY SKIES TONIGHT.
REGARDING TEMPERATURES...THE CONSENSUS OF NAM/GFS MOS DATA ARE
COOLER THAN ONGOING FCST FOR HIGHS TODAY. WILL TREND THIS WAY ONLY
SLIGHTLY...WHICH YIELDS A GRADIENT FROM LOW 50S OVER NE COUNTIES TO
UPPER 50S IN FAR SW. LOWS TONIGHT AROUND OR JUST BELOW FREEZING
SEEM REASONABLE...MODULATED BY CLOUD COVER. CS
.LONG TERM (WEDNESDAY-MONDAY)...
WEDNESDAY THROUGH FRIDAY
UPPER AIR PATTERN WEDNESDAY WILL FEATURE RIDGING OVER THE
WEST...WITH A TROUGH ACROSS THE EASTERN GREAT LAKES. BROAD AREA OF
HIGH PRESSURE AT THE SURFACE ACROSS THE SOUTHERN ROCKIES AT THE
BEGINNING OF THIS PERIOD WILL MIGRATE ACROSS SOUTHERN PLAINS AND
WILL BE LOCATED ACROSS THE SOUTHEASTERN STATES FRIDAY.
LOW STRATUS ON THE SOUTHWEST SIDE OF A MATURE CYCLONE ACROSS THE
EASTERN LAKES MAY EXTEND WELL INTO CENTRAL KENTUCKY EARLY WEDNESDAY.
HOWEVER...AS THIS OCCLUDED LOW MOVES INTO NEW ENGLAND...FORECAST LOW
LEVEL RH SHOWS CLEARING DURING THE DAY WEDNESDAY. SUBSIDENCE
ASSOCIATED WITH HIGH PRESSURE AND A DEVELOPING RIDGE ALOFT WILL
BRING PLENTY OF CLEAR SKIES WEDNESDAY AFTERNOON THROUGH EARLY
FRIDAY.
TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL SHOW SUBSTANTIAL WARMING.
925MB TEMPERATURES ARE FORECASTED TO RISE FROM -4C TO 6C DURING THIS
PERIOD AS COLD NORTHWEST FLOW BECOMES SOUTHWEST AS RIDGE AXIS PASSES
ACROSS THE TENNESSEE VALLEY DURING THE DAY ON THURSDAY. MOST
DISTINCT WARMING SHOULD OCCUR BETWEEN THURSDAY AND FRIDAY
AFTERNOON.
FRIDAY NIGHT THROUGH MONDAY
CLOUDS WILL INCREASE FRIDAY NIGHT AND SATURDAY AS ENERGY EJECTING
EASTWARD FROM THE SOUTHERN ROCKIES HELPS DEVELOP LOW PRESSURE ACROSS
THE SOUTHERN PLAINS. BOTH ECWMF AND GFS STRENGTHEN THIS SURFACE LOW
AND MOVES IT NORTHEAST TOWARDS MISSOURI BY EARLY SUNDAY. WARM AIR
ADVECTION AND PROXIMITY OF WARM FRONT WILL BRING GOOD CHANCE OF RAIN
BY SATURDAY. IF SYSTEM SLOWS AND BECOMES VERTICALLY STACKED...RAIN
CHANCES WILL CONTINUE THROUGH SUNDAY AS WELL. WILL NOT CHANCE
CURRENT EXTENDED FORECAST MUCH WITH RESPECT TO TIMING THE PRECIP.
TEMPERATURES WILL STAY QUITE MILD THROUGH SUNDAY...THEN DROP MONDAY
AS COLDER AIR ADVECTS IN FROM THE WEST BEHIND EXPECTED PASSAGE OF A
COLD FRONT.
JSD
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 9 AM EST (14 UTC) FOR PARTS OF SOUTH
AND EAST CENTRAL KENTUCKY.
IN...NONE.
&&Hazardous weather outlook, Jan 24, 9:20 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
920 AM EST TUE JAN 24 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
920 AM EST TUE JAN 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A STRONG PRESSURE GRADIENT WILL QUICKLY DEVELOP DURING THE AFTERNOON
AND EVENING HOURS AHEAD OF A CLIPPER LOW PRESSURE SYSTEM. THIS WILL
PRODUCE STRONG WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. THE
STRONGER WINDS ARE EXPECTED TO BE ACROSS SOUTHERN INDIANA OVER INTO
THE LOUISVILLE AND BLUEGRASS AREAS. PEOPLE DRIVING HIGH PROFILE
VEHICLES SHOULD BE PREPARED FOR SUDDEN CROSS WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SCHOLZ
In the hours before
Special weather statement, Jan 24, 5:15 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 AM EST TUE JAN 24 2006
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241600-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
515 AM EST TUE JAN 24 2006
...STRONG GUSTY WINDS THIS AFTERNOON AND EVENING...
A TIGHT PRESSURE GRADIENT WILL QUICKLY DEVELOP OVER THE OHIO
VALLEY DURING THE AFTERNOON AND EVENING HOURS AHEAD OF A CLIPPER
LOW PRESSURE SYSTEM. THIS WILL PRODUCE STRONG WINDS OF 15 TO 25
MPH WITH GUSTS UP TO 35 MPH. THE WINDS WILL SWITCH FROM SOUTHWEST
TO WEST OR NORTHWEST AS A COLD FRONT MOVES ACROSS THE AREA LATE
THIS AFTERNOON.
THE STRONGEST WINDS ARE EXPECTED TO BE OVER SOUTHERN INDIANA INTO
THE LOUISVILLE AND BLUEGRASS AREAS. WINDS CAN BE SLIGHTLY HIGHER
ON HILLTOPS. PEOPLE DRIVING HIGH PROFILE VEHICLES SHOULD TAKE
EXTRA CARE DRIVING THIS AFTERNOON AND EVENING AND BE PREPARED FOR
SUDDEN CROSS WINDS.
STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...LOCAL MEDIA...OR
WEATHER.GOV/LOUISVILLE ON THE INTERNET FOR THE LATEST INFORMATION...
FORECASTS...AND POSSIBLE ADVISORIES REGARDING THIS WEATHER
SITUATION.
CS
Flood, Nelson
- When
- January 24, 10:55 AM EST to January 25, 3:00 PM EST
- Where
- Nelson County, Boston
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.783, -85.667
The Rolling Fork River at Boston crested at 36.2 feet in the pre dawn hours of January 25. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with agricultural bottomland covered with water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, January 24, 20062 injured · $550,000 · 60 kt wind · 51 events
- Heavy Snow in Pennsylvania, January 24 to 25, 2006$300,000 · 2 events
- Strong Wind in Wisconsin, January 24, 2006$100,000 · 20 events
- Heavy Snow in Alaska, January 24 to 25, 2006$60,000 · 7 events
- Dense Fog in Virginia, January 24, 200614 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 24, 200655 kt wind · 8 events
- Winter Storm in Michigan, January 24 to 25, 20067 events
- Winter Weather in West Virginia, January 24 to 25, 20067 events
- Blizzard in North Dakota, January 24, 20066 events
- Blizzard in Minnesota, January 24, 20066 events
- Dense Fog in West Virginia, January 24, 20064 events
- Blizzard in North Dakota, January 24, 20063 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486593.